New York, 2012

Hail and Damaging Winds in New York, July 17, 2012

July 17, 2012 · NWS BTV · 24 events in 4 counties and zones

A west-east oriented cold front crawled south across the North Country, at the time of maximum heating and instability, during the afternoon and evening hours of July 17th. Along this frontal boundary were a series of weak areas of low pressure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$410,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A west-east oriented cold front crawled south across the North Country, at the time of maximum heating and instability, during the afternoon and evening hours of July 17th. Along this frontal boundary were a series of weak areas of low pressure. This resulted in numerous thunderstorms in New York with damaging winds, especially in portions of St. Lawrence county, where the community of Potsdam and vicinity were particularly hard hit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 17, 2:18 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 17, 2:18 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
318 PM EDT TUE JUL 17 2012

.SYNOPSIS...
A WARM AND HUMID AIR MASS WILL CONTINUE OVER THE NORTH COUNTRY
TODAY...BEFORE MUCH DRIER AND COOLER AIR ARRIVES BY WEDNESDAY...AND
REMAINS OVER THE NORTHEAST INTO THIS UPCOMING WEEKEND. A SURFACE
COLD FRONT WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY...SOME OF WHICH COULD BE STRONG TO SEVERE. OTHER THAN A FEW
SHOWERS OR STORMS ACROSS SOUTHERN VERMONT WEDNESDAY...THE
REMAINDER OF THE WEEK WILL BE COOLER AND DRY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 1250 PM EDT TUESDAY...NO BIG CHANGES TO THE ONGOING
FORECAST. STILL EXPECTING IT TO GET RATHER BUSY THIS AFTERNOON
INTO EARLY EVENING. THE EARLY AFTERNOON FORECAST UPDATE JUST
FEATURES MINOR TWEAKS, PRIMARILY TO POP FIELDS, BASED ON LATEST
RADAR TRENDS AND GUIDANCE FROM VARIOUS SHORT TERM MODELS (LOCAL
WRF MODELS AND HRRR).

STILL ANTICIPATE PRIMARY ACTION TO POP ALONG THE COLD FRONT THAT
IS SLOWLY SAGGING SOUTHWARD INTO EASTERN ONTARIO/SOUTHERN QUEBEC.
FRONT IS JUST NORTH OF BOTH OTTAWA AND MONTREAL. CLEARING TO THE
SOUTH OF THE FRONT, HAS MADE THE ATMOSPHERE QUITE UNSTABLE. CAPE
PUSHING 2500 J/KG IN THE ST LAWRENCE VALLEY, NEAR 1000 J/KG
ELSEWHERE. LOCAL MESO ANALYSIS STILL SHOWING SOME CIN ACROSS
VERMONT, SO STILL A CAP IN PLACE. NOT SO MUCH TO OUR WEST -- IN
FACT, CELLS ARE NOW POPPING QUICK IN ONTARIO WHERE THE AIRMASS IS
THE JUCIEST.

ANTICIPATE SOME SORT OF SEVERE WATCH TO BE NEEDED THIS AFTERNOON,
SO STAY TUNED.

ALSO WILL BE MONITORING FLASH FLOOD THREAT. THINK IN GENERAL IT'S
RATHER LOW, BUT ISOLATED FLASH FLOODING CAN'T BE RULED OUT.
PRECIPITABLE WATER VALUES ARE QUITE HIGH, NEAR 2 INCHES, AND THERE
IS SOME CONCERN FOR TRAINING THUNDERSTORMS TO HAPPEN AS THE LINE
PUSHES SOUTHWARD. THINKING RIGHT NOW THAT NORTHERN/NORTHEAST
VERMONT HAS HIGHER RISK OF FLASH FLOODING DUE TO THE RAIN THIS MORNING.

ANYWAY, BUCKLE UP FOR A BUMPY RIDE FOR THE REST OF THE AFTERNOON...

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 454 AM EDT TUESDAY...FOR WEDNESDAY...STILL SOME UNCERTAINTY AS
TO HOW FAR SOUTH THE COLD FRONT WILL MAKE IT BY DAYS END. THERE
ARE SOME INDICATIONS THAT IT MAY LINGER ACROSS SOUTHERN VERMONT...
WHICH COULD RESULT IN A CONTINUED CHANCE FOR A FEW SHOWERS AND
STORMS. HAVE THEREFORE KEPT IN CHANCE POPS FOR SOUTHERN ZONES
WEDNESDAY...WITH MAINLY DRY CONDITIONS FURTHER NORTH.

IT WILL BE COOLER AND MORE COMFORTABLE WITH HIGHS ONLY IN THE
LOWER TO MID 80S...AND DEWPOINTS MAINLY IN THE UPPER 50S. A
GENERAL CLEARING TREND IS THEN EXPECTED FOR WEDNESDAY NIGHT WITH
TEMPERATURES COOLING INTO THE 50S...EXCEPT 40S IN THE ADIRONDACKS
AND NORTHEAST KINGDOM. UPPER LEVEL TROUGH WILL BE OVER EASTERN
CANADA THURSDAY...WHILE SURFACE HIGH PRESSURE BUILDS INTO THE
FORECAST AREA. THE RESULT WILL BE PARTLY TO MOSTLY SUNNY SKIES
WITH HIGH TEMPERATURES MAINLY IN THE 70S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 319 PM EDT TUESDAY...NORTHWEST FLOW ALOFT AND SURFACE HIGH
PRESSURE WITH ORIGINS OVER CENTRAL CANADA WILL BE IN PLACE OVER
THE NORTH COUNTRY INTO SATURDAY WITH A NICE STRETCH OF DRY
WEATHER. ASD THE HIGH SLIDES EAST ON SUNDAY ANOTHER COLD FRONT AND
UPPER TROUGH DROPS SE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
LOOKS LIKE WARMTH AND INSTABILITY/0-6KM SHEAR (1500 J/KG/ 35KT)
MAY BE SUFFICIENT FOR ANOTHER ROUND OF POTENTIALLY STRONG TO
SEVERE STORMS. THE FRONT PUSHES SOUTH ALLOWING FOR A NORTHERLY
FLOW COOLER AND DRIER WEATHER AS ANOTHER HIGH DROPS OUT OF CENTRAL
CANADA. HIGH TEMPERATURES WILL BE IN THE 80S FRIDAY THROUGH SUNDAY
DROPPING BACK INTO THE 70S BY MONDAY AND TUESDAY. LOWS WILL BE
MOSTLY IN THE 50S EXCEPT A FEW 40S IN THE COLD SPOTS SATURDAY AND
TUESDAY MORNINGS. AREAS NEAR LAKE CHAMPLAIN WILL BE MILDER WITH
WATER TEMPS NOW IN THE MID 70S.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THROUGH 12Z WEDNESDAY...SCATTERED SEVERE THUNDERSTORMS WILL FORM
ALONG A COLD FRONT THROUGH 01Z WITH LOCALLY IFR IN THUNDERSTORMS
WITH HEAVY RAIN HAIL AND WIND GUSTS TO 60 KTS. HAVE INCLUDED TS
AND VCTS IN TAFS MAINLY 18-02Z BUT PLAN TO AMEND IF STORMS
APPROACH THE AIRPORT LOCATIONS DIRECTLY. PARTIAL CLEARING AND WIND
SHIFTING TO LIGHT W-NW OVERNIGHT BEHIND THE FRONT WITH LIFR FORMING
IN FG AT KSLK/KMPV 06-12Z.

OUTLOOK 18Z WEDNESDAY THROUGH SUNDAY...
MAINLY VFR THROUGH THE PERIOD WITH HIGH PRESSURE BUILDING INTO THE
REGION. PSBL VLIFR IN FG KMPV KSLK 07-12Z EACH MORNING.

&&

.EQUIPMENT...
IMPORTANT RADAR UPGRADES ARE IN PROGRESS...

THE WSR-88D IN FORT DRUM NEW YORK (KTYX) IS OPERATING WITH DUAL
POLARIZATION TECHNOLOGY.

THE WSR-88D IN COLCHESTER VERMONT (KCXX) IS SCHEDULED NEXT FOR ITS
DUAL-POLARIZATION UPGRADE. WORK WAS SCHEDULED TO BEGIN TUESDAY
(7/17)...BUT DUE TO IMPENDING SEVERE WEATHER HAS BEEN DELAYED UNTIL
WEDNESDAY (7/18). ONCE WORK COMMENCES THE RADAR WILL BE DOWN FOR
APPROXIMATELY 4-7 DAYS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...RJS
NEAR TERM...NASH
SHORT TERM...RJS
LONG TERM...SISSON
AVIATION...SISSON
EQUIPMENT...
Hazardous weather outlook, Jul 17, 2:57 AM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
357 AM EDT TUE JUL 17 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-180800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
357 AM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE NORTH COUNTRY TODAY AS A STRONG COLD FRONT MOVES INTO
THE AREA. THE POTENTIALLY SEVERE STORMS WILL MOVE INTO NORTHERN
PORTIONS OF NEW YORK AND VERMONT BY EARLY AFTERNOON AND THEN
PROGRESS SOUTHEAST ACROSS THE REGION THROUGH THE AFTERNOON AND
EVENING HOURS. THE PRIMARY THREAT FROM SEVERE THUNDERSTORMS WILL
BE DAMAGING WINDS...WITH FLASH FLOODING AND LARGE HAIL BEING
SECONDARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 17, 10:50 AM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1150 AM EDT TUE JUL 17 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-171900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1150 AM EDT TUE JUL 17 2012

...SEVERE THUNDERSTORMS AND POSSIBLE FLASH FLOODING EXPECTED THIS AFTERNOON
AND EARLY EVENING ACROSS THE NORTH COUNTRY...

THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON JUST NORTH OF THE
INTERNATIONAL BORDER, AND MOVE INTO NORTHERN SECTIONS OF VERMONT
AND NEW YORK BY MID-AFTERNOON. THE STORMS WILL CONTINUE TO MOVE
SOUTHEAST, AND INTO SOUTH CENTRAL VERMONT BY EARLY EVENING.

SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE,
PRIMARILY PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. HAIL
IS ALSO POSSIBLE WITH THE STRONGEST THUNDERSTORMS AS WELL.

ALL THE STORMS WILL PRODUCE HEAVY RAINFALL, AND THERE IS A RISK
OF ISOLATED FLASH FLOODING. ALTHOUGH FLOODING COULD OCCUR
ANYWHERE, NORTHERN VERMONT IS MORE SUCCEPTIBLE DUE TO RECENT
RAINFALL.

DEADLY CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO A THREAT WITH
ANY THUNDERSTORM.

PERSONS ACROSS THE NORTH COUNTRY NEED TO PAY CLOSE ATTENTION TO
THE FAST CHANGING WEATHER THIS AFTERNOON, AND BE READY TO MOVE INDOORS
WHEN THREATENING WEATHER APPROACHES.

PERSONS PLANNING TO BE ON LAKE CHAMPLAIN THIS AFTERNOON SHOULD
POSTPONE ACTIVITIES, OR STAY CLOSE TO SHORE TO BE ABLE TO QUICKLY
REACH SAFETY BEFORE ANY STORM APPROACHES.

CONTINUE TO MONITOR NOAA WEATHER RADIO, LOCAL MEDIA, OR
WEATHER.GOV/BURLINGTON FOR WEATHER UPDATES THIS AFTERNOON.

NASH
Special weather statement, Jul 17, 1:30 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT TUE JUL 17 2012

NYZ026-027-029-030-087-171930-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
230 PM EDT TUE JUL 17 2012

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHERN FRANKLIN
AND NORTHERN ST. LAWRENCE COUNTIES...

AT 230 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 15
MILES NORTH OF ATHENS TO ROOSEVELTOWN...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT DANGEROUS
LIGHTNING. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
RAYMONDVILLE...FORT COVINGTON CENTER...WEST BANGOR...NORWOOD...
OGDENSBURG...DICKINSON...RENSSELAER FALLS...HEUVELTON...PYRITES...
SANTA CLARA...AZURE MOUNTAIN...WEST PIERREPONT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM TUESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4500 7474 4501 7456 4475 7399 4453 7392
      4446 7506 4465 7557 4478 7541 4488 7522
      4503 7483

LAHIFF

The radar

The Ft Drum radar (KTYX), 114 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.

Hail, St. Lawrence

When
July 17, 2:21 PM EST
Where
St. Lawrence County, 2.46 mi W of Potsdam
Measured
0.88 in hail
Reported by
Public
Coordinates
44.670, -75.030

Nickel size hail reported.

Thunderstorm Wind, St. Lawrence

When
July 17, 2:21 PM EST to 2:25 PM EST
Where
St. Lawrence County, 2.46 mi W of Potsdam
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
44.670, -75.030

Multiple trees down and snapped and power lines down across Potsdam with structural damage to 4 buildings forcing dozens of evacuations.

Thunderstorm Wind, St. Lawrence

When
July 17, 2:25 PM EST
Where
St. Lawrence County, 1.2 mi NE of Ft Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.690, -74.700

Multiple trees and power lines down.

Thunderstorm Wind, St. Lawrence

When
July 17, 2:28 PM EST to 2:30 PM EST
Where
St. Lawrence County, 0.69 mi N of Colton
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.560, -74.930

Numerous trees down with power lines as well.

Thunderstorm Wind, St. Lawrence

When
July 17, 2:30 PM EST to 2:32 PM EST
Where
St. Lawrence County, 0.69 mi S of Hannawa Falls
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.610, -74.970

Multiple trees uprooted and snapped with estimated winds by local police of 60 knots.

Hail, St. Lawrence

When
July 17, 2:40 PM EST
Where
St. Lawrence County, 0.85 mi SW of Winthrop
Measured
0.75 in hail
Reported by
Public
Coordinates
44.790, -74.790

Penny size hail reported.

Thunderstorm Wind, Clinton

When
July 17, 2:49 PM EST
Where
Clinton County, 0.69 mi S of Redford
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.610, -73.800

Uprooted trees and damage to siding of a house.

Thunderstorm Wind, Clinton

When
July 17, 2:50 PM EST
Where
Clinton County, 0.49 mi E of Saranac
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.650, -73.740

Several trees down.

Thunderstorm Wind, St. Lawrence

When
July 17, 3:00 PM EST
Where
St. Lawrence County, Russell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.430, -75.150

Several trees down.

Thunderstorm Wind, Franklin

When
July 17, 3:05 PM EST
Where
Franklin County, 0.69 mi N of Paul Smiths
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
44.440, -74.250

Multiple trees down forcing closure on Route 30.

Thunderstorm Wind, Essex

When
July 17, 3:05 PM EST
Where
Essex County, 0.85 mi SE of Bloomingdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.410, -74.090

Multiple trees and power lines down.

Thunderstorm Wind, Franklin

When
July 17, 3:08 PM EST to 3:09 PM EST
Where
Franklin County, Saranac Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
44.330, -74.130

Multiple trees and power lines down across the Saranac Lake community.

Thunderstorm Wind, Essex

When
July 17, 3:30 PM EST
Where
Essex County, 0.69 mi S of Willsboro Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.410, -73.380

Multiple trees and large branches downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
July 17, 3:30 PM EST
Where
Essex County, 0.85 mi SE of Willsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.360, -73.390

Damage to Willsboro Bay Marina as well as several large trees.

Hail, St. Lawrence

When
July 17, 3:35 PM EST
Where
St. Lawrence County, 2.13 mi SSE of Edwards
Measured
1 in hail
Reported by
Public
Coordinates
44.300, -75.240

One inch diameter hail reported via SHAVE experiment.

Thunderstorm Wind, Essex

When
July 17, 3:36 PM EST to 3:38 PM EST
Where
Essex County, 0.69 mi S of Elizabethtown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.210, -73.600

Numerous trees down.

Lightning, Essex

When
July 17, 3:40 PM EST
Where
Essex County, 0.69 mi N of Lewis
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
44.280, -73.570

A few structure fires in Essex county due to lightning, including a house in Lewis.

Hail, St. Lawrence

When
July 17, 3:45 PM EST
Where
St. Lawrence County, 0.69 mi S of Edwards
Measured
1 in hail
Reported by
Public
Coordinates
44.320, -75.250

One inch diameter hail reported via SHAVE experiment.

Thunderstorm Wind, Essex

When
July 17, 3:54 PM EST to 3:55 PM EST
Where
Essex County, 0.5 mi W of Westport
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
44.180, -73.440

Multiple trees down along Lakeshore Drive.

Thunderstorm Wind, Essex

When
July 17, 3:54 PM EST
Where
Essex County, 2.03 mi SE of Wadhams
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
44.210, -73.440

Large tree down across house.

Thunderstorm Wind, Essex

When
July 17, 4:24 PM EST
Where
Essex County, 1.38 mi S of North Hudson Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.950, -73.730

Several trees down.

Thunderstorm Wind, Essex

When
July 17, 4:25 PM EST
Where
Essex County, 0.5 mi W of Severance
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.880, -73.730

Numerous trees down along with some power lines.

Thunderstorm Wind, Essex

When
July 17, 4:30 PM EST
Where
Essex County, 1.65 mi WNW of Schroon Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.840, -73.760

Multiple trees down in Schroon Lake.

Hail, St. Lawrence

When
July 17, 5:00 PM EST
Where
St. Lawrence County, Cranberry Lake
Measured
1 in hail
Reported by
Public
Coordinates
44.220, -74.830

Quarter size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397673, 397686, 397691, 397690, 397687, 397674, 397718, 397717, 397698, 397701, 397713, 397700, 397703, 397714, 397683, 397706, 397679, 397677, 397709, 397710, 397722, 397723, 397720, 397678.